Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 71, NWS Springfield, MO

July 23, 2015Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 23, 2015, 6:59 AM CDT for Greene County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2015, 6:59 AM CDT (11:59 UTC)
Expired
Jul 23, 2015, 10:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:02 AM CDTFLASH FLOOD1 Ne Springfield, MOTWO WATER RESCUES IN PROGRESS IN NORTHERN AND EASTERN SPRINGFIELD DUE TO URBAN FLASH FLOODING.
Jul 23, 8:00 AM CDTHEAVY RAIN 2.254 Wnw Turners, MO2.25 INCH RAINFALL THIS MORNING AT CATALPA AND EASTGATE STREET IN EASTERN SPRINGFIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WGUS53 KSGF 231159
FFWSGF
MOC077-231500-
/O.NEW.KSGF.FF.W.0071.150723T1159Z-150723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 AM CDT.

* AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHERN 
  AND EASTERN SPRINGFIELD.  RADAR IS ESTIMATING THAT UP TO 1.5       
  INCHES HAS FALLEN ALONG THE HEADWATER AREA OF JORDAN CREEK AND     
  PEARSON CREEK. AN ADDITIONAL ONE HALF OF AN INCH IS POSSIBLE OVER  
  THE NEXT HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...SPRINGFIELD AND TURNERS.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3713 9320 3718 9333 3722 9337 3724 9339
      3729 9336 3730 9330 3730 9323 3728 9316
      3724 9307 3723 9306 3713 9306 3712 9314

$$

CRAMER
3 follow-up statements
158 
WGUS73 KSGF 231239
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT THU JUL 23 2015

MOC077-231500-
/O.CON.KSGF.FF.W.0071.000000T0000Z-150723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
739 AM CDT THU JUL 23 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL GREENE COUNTY...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS PORTIONS OF 
NORTHERN AND EASTERN SPRINGFIELD. RADAR ESTIMATED THAT 2.5 INCHES OF 
RAIN FELL NEAR THE HEADWATERS OF JORDAN AND PEARSON CREEKS.  RAIN 
HAS EXITED THE SPRINGFIELD AREA FOR NOW. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...SPRINGFIELD AND TURNERS. CREEKS...
STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3713 9320 3718 9333 3722 9337 3724 9339
      3729 9336 3730 9330 3730 9323 3728 9316
      3724 9307 3723 9306 3713 9306 3712 9314

$$

CRAMER
702 
WGUS73 KSGF 231404
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CDT THU JUL 23 2015

MOC077-231500-
/O.CON.KSGF.FF.W.0071.000000T0000Z-150723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
904 AM CDT THU JUL 23 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CENTRAL GREENE COUNTY...

FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS 
CONTINUES ACROSS CENTRAL AND EASTERN GREENE COUNTY THIS 
MORNING...AFTER ONE TO TWO INCHES OF RAIN FELL IN LESS THAN AN HOUR 
EARLY THIS MORNING.  SWIFT RISES ARE OCCURRING ALONG PEARSON CREEK 
AND THE JAMES RIVER IN EASTERN GREENE COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...SPRINGFIELD AND TURNERS. CREEKS...
STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

FARM ROAD 164 AT THE JAMES RIVER JUST EAST OF SPRINGFIELD...
FARM ROAD 134 AT THE JAMES RIVER NORTHEAST OF TURNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A 
VEHICLE.

&&

LAT...LON 3713 9320 3718 9333 3722 9337 3724 9339
      3729 9336 3730 9330 3730 9323 3728 9316
      3724 9307 3723 9306 3713 9306 3712 9314

$$
870 
WGUS73 KSGF 231453
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT THU JUL 23 2015

MOC077-231502-
/O.EXP.KSGF.FF.W.0071.000000T0000Z-150723T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
953 AM CDT THU JUL 23 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR CENTRAL
GREENE COUNTY...

STREAMS AND CREEKS ARE BEGINNING TO RECEDE ACROSS GREENE COUNTY.  
WATER LEVELS MAY REMAIN ELEVATED IN A FEW LOW LYING AREAS THROUGH 
MID DAY...BUT THE OVERALL FLASH FLOOD THREAT HAS DECREASED 
CONSIDERABLY...AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. 

LAT...LON 3713 9320 3718 9333 3722 9337 3724 9339
      3729 9336 3730 9330 3730 9323 3728 9316
      3724 9307 3723 9306 3713 9306 3712 9314

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:41 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 23, 6:41 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT Thu Jul 23 2015

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 237 AM CDT THU JUL 23 2015

Currently have scattered convection occurring across southern MO,
northern OK and northern AR in a very moist and unstable air mass
south of a stationary front which was positioned across southern
MO early this morning. PW values south of this front were around
2.00 in. with surface based CAPES around 2000 j/kg. An upper level
shortwave was also pushing across the area. Low level jet at this
point has not intensified and convection remains scattered in
nature. If more organization of convection should take place
during the remainder of the night into early Thursday morning, a
heavy rain and localized flash flooding potential would be
increased with training of cells.  At this point, this has not occurred.

Main focus will be with convection for remainder of night into
Thursday with warm/humid conditions setting up for potential of
elevated heat index values from Friday into the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 237 AM CDT THU JUL 23 2015

Best chance of convection will be during the morning today with
shortwave energy sliding off to the southeast. Will maintain low
end chances of convection with another weak wave riding through in
the northwest flow aloft tonight. Temperatures will once again
warm into the mid to upper 80s with some mid to upper 90s heat
index values over western MO and southeast KS during the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT THU JUL 23 2015

Upper level ridge will begin to nudge into the region from the
southwest on Friday and Saturday with highs returning to the upper
80s to mid 90s Friday and low to mid 90s both Saturday and Sunday.
This will put heat index values in the upper 90s to around 106
from Friday into the weekend. We will likely eventually need a
heat advisory for a part of the forecast area this weekend.

Can't rule out convection completely, especially over central and
south central MO which will be under less influence of the upper
level ridge than out west.

The ridge will then build over the area early next week which will
likely keep the ring of fire north, west and east of our forecast
area. Models begin to break down the ridge and bring a frontal
boundary back into the area by the middle of next week which will
bring better precipitation chances back to the region and slightly
cooler air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends today.

Showers and thunderstorms will be possible most of the day as a
frontal system remains stalled out over southern Missouri.

Any storms that directly impacts an airfield will likely bring
flight conditions below VFR.

The coverage of storms should begin to decrease toward the evening
hours, giving way to VFR through the rest of tonight.

With the frontal boundary in place, look for light and variable
winds at the surface.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU JUL 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
  THROUGH THE MORNING...ESPECIALLY ACROSS SOUTHERN MISSOURI AND
  EXTREME SOUTHEASTERN KANSAS.  STORMS WILL LIKELY PRODUCE PERIODS
  OF TORRENTIAL RAINFALL LEADING TO A LOCALIZED FLASH FLOODING
  RISK...MAINLY ALONG AND SOUTH OF A PITTSBURG KANSAS TO
  MARSHFIELD TO WINONA MISSOURI LINE.

  A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING WIND
  GUSTS UP TO 50 MPH.

  PATCHY FOG WILL REMAIN IN PLACE ACROSS PORTIONS OF THE REGION
  THROUGH MID MORNING WITH A LIGHT WIND AND VERY MOIST AIR MASS. VISIBILITIES
  WILL FALL TO A MILE OR LESS AT TIMES.

  AFTERNOON HEAT INDEX VALUES WILL RISE INTO THE MID TO UPPER 90S
  ACROSS PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HEAT INDEX VALUES WILL RISE INTO THE 100 TO 108 DEGREE RANGE ON
  FRIDAY THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS THE
  MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS.

  SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT...MAINLY ACROSS
  CENTRAL MISSOURI AND THE EASTERN OZARKS FROM FRIDAY INTO EARLY
  NEXT WEEK THOUGH MUCH LOCATIONS SHOULD REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:21 AM CDTFlash Flood WarningSGFWebster4 hr
Jul 23, 3:12 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Dade, Greene and 8 more30 hr
Jul 23, 6:44 PM CDTSpecial Weather StatementSGFOregon31 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.